Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 176, NWS North Platte, NE

August 4, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2019, 1:52 PM MDT for Cherry County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 1:52 PM MDT (19:52 UTC)
Expired
Aug 4, 2019, 2:25 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KLBF 041952
SVRLBF
NEC031-042045-
/O.NEW.KLBF.SV.W.0176.190804T1952Z-190804T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
152 PM MDT Sun Aug 4 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 245 PM MDT.

* At 152 PM MDT, a severe thunderstorm was located 12 miles south of
  Batesland, or 13 miles northeast of Gordon, moving southeast at 15
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
  Wildlife Management Area and Bayonne.

This includes Highway 20 between mile markers 114 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4300 10192 4285 10176 4276 10205 4300 10208
TIME...MOT...LOC 1952Z 335DEG 14KT 4296 10203 

HAIL...1.75IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
093 
WWUS53 KLBF 042008
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
208 PM MDT Sun Aug 4 2019

NEC031-042045-
/O.CON.KLBF.SV.W.0176.000000T0000Z-190804T2045Z/
Cherry NE-
208 PM MDT Sun Aug 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 207 PM MDT, a severe thunderstorm was located 14 miles southeast
of Batesland, or 14 miles northeast of Gordon, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area and Bayonne.

This includes Highway 20 between mile markers 114 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4300 10192 4285 10176 4276 10205 4300 10208
TIME...MOT...LOC 2007Z 327DEG 12KT 4295 10199 

HAIL...1.00IN
WIND...60MPH
 
$$

Roberg
621 
WWUS53 KLBF 042025
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
225 PM MDT Sun Aug 4 2019

NEC031-042034-
/O.CAN.KLBF.SV.W.0176.000000T0000Z-190804T2045Z/
Cherry NE-
225 PM MDT Sun Aug 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with any thunderstorm.

LAT...LON 4300 10192 4285 10176 4276 10205 4300 10208
TIME...MOT...LOC 2023Z 335DEG 14KT 4289 10195 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:34 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 11:34 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 PM CDT Sun Aug 4 2019

.SHORT TERM...(Today through Monday)
Issued at 318 AM CDT Sun Aug 4 2019

The HRRR, HREF, NAMnest and RAP models are developing storms off the
Black Hills, Laramie Range and Bighorns around 19z-21z this
afternoon. This storm activity should grow upscale and carry into
wrn Nebraska this evening. Timing differences might get the storms
into nwrn Nebraska by 23z.

The HRRR with its 1.5 to 2 inch rain totals suggests HP storms but
the precipitable water is less than 1.50 inches. The deeper layer
shear is strong with winds at 300mb near 40kts while winds at 500mb
are weak at 15 to 20 kts. All of this would suggest a marginal
severe weather potential. If the storm activity can reach into the
stronger winds aloft then a period of severe weather can develop.
Otherwise, strong to briefly severe storm clusters is most likely.

A cold front will sag into wrn and ncntl Nebraska Monday. Moisture
will continue to pool along and behind the cold front with
precipitable water increasing to 1.50 inches. Winds aloft at 500mb
increase to 30 to 40 kts supporting severe storms if the instability
is sufficient. The NAM indicates 3500-4500 J/KG MLCAPE and this
should be adequate. It appears to be an early show Monday
afternoon with storms firing on or near the front. A few strong or
severe storms could be underway by 22z.

The POP forecast today through Monday leans on the models listed
above plus the model blend. The rain forecast Monday afternoon looks
bullish with 20 to 50 POPs. The forcing may not materialize and the
cold front could end up south of wrn and ncntl Nebraska.

The temperature forecast uses the guidance blend plus bias
correction plus a 1 or 2 degree mark up. Saturdays predicted highs
were too cool by this amount.

.LONG TERM...(Monday night through Saturday)
Issued at 318 AM CDT Sun Aug 4 2019

A plume of subtropical moisture will continue to circulate around
the subtropical ridge across the swrn U.S. this week. The GFS
indicates precipitable water will remain above 1.25 inches and
approach 1.65 inches at times. Winds aloft at 500mb are on the
strong side at speeds of 25 to 40 kts. This should support strong
to severe storms at times and the forecast is laden with 20 to 40
POPs daily.

A back door cold front should move in late Wednesday. Until then
highs in the mid 80s to lower 90s will be common. These highs might
be too cool but h700mb temperatures are expected to remain in the 12-
13C range which supports this cooler forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Aug 4 2019

VFR conditions forecast at the KLBF and KVTN terminals through 18Z
Monday. There will be scattered thunderstorms late this afternoon
across the northwest Sandhills. The thunderstorms to move
southeast with coverage to diminish late evening and overnight.
Included VCTS at KVTN from 00Z until 04Z. At KLBF, VCSH after 05Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Aug 4, 11:20 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1220 PM CDT Sun Aug 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-051730-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1220 PM CDT Sun Aug 4 2019 /1120 AM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are possible late this afternoon across
northwest Nebraska. The storms will track southeastward this
evening into the Sandhills and portions of southwest Nebraska. A
few of the storms could be severe, mainly across northwest
Nebraska. Large hail to the size of quarters and gusty winds would
be the primary severe threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional scattered thunderstorms will move southeast across the
area Monday afternoon and evening. A few of these could be
severe.

An active pattern will bring chances for thunderstorms through
much of the week Tuesday through Saturday. Later forecasts will
determine any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 4, 1:09 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
109 PM MDT Sun Aug 4 2019

NEZ004-094-042000-
Sheridan NE-Western Cherry NE-
109 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Batesland, or 14 miles north of Gordon, moving
southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Irwin, Hoover Lake and Shell Lake State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10192 4293 10179 4282 10207 4300 10228
TIME...MOT...LOC 1909Z 297DEG 10KT 4301 10214

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:12 PM MDTSpecial Weather StatementLBFSheridan48 min
Aug 4, 2:21 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 4, 3:07 PM MDTSpecial Weather StatementLBFSheridan38 min
Aug 4, 3:47 PM MDTSpecial Weather StatementLBFSheridan43 min
Aug 4, 4:22 PM MDTSpecial Weather StatementLBFHooker38 min
Aug 4, 4:40 PM MDTSpecial Weather StatementLBFCherry50 min
Aug 4, 4:54 PM MDTSpecial Weather StatementLBFGrant, Hooker51 min
Aug 4, 5:06 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Aug 4, 5:45 PM MDTSpecial Weather StatementLBFKeya Paha45 min
Aug 4, 5:47 PM MDTSpecial Weather StatementLBFArthur, Grant43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.